Nebraska, 2009

Tornado and Hail in Nebraska, June 17, 2009

June 17, 2009 · NWS OAX · 27 events in 12 counties and zones

Hot and unstable air, characterized by temperatures in the 90s and dew point temperatures in the 70s, stretched from eastern Kansas into south central Nebraska by mid afternoon on June 17th. Northeast of that region, over most of eastern Nebraska, temperatures were also quite warm, in the upper 80s to lower 90s, but dew point temperatures were a bit lower, mostly in the 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Hot and unstable air, characterized by temperatures in the 90s and dew point temperatures in the 70s, stretched from eastern Kansas into south central Nebraska by mid afternoon on June 17th. Northeast of that region, over most of eastern Nebraska, temperatures were also quite warm, in the upper 80s to lower 90s, but dew point temperatures were a bit lower, mostly in the 60s. Supercell thunderstorms developed along this moisture discontinuity near the Kansas border during the early afternoon hours. At least one of these storms produced a tornado. Later in the afternoon and into the evening other storms that developed in central Nebraska on the nose of the warm and unstable air moved across the region producing mainly large hail but also areas of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 17, 8:59 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 17, 8:59 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
959 AM CDT WED JUN 17 2009

.DISCUSSION...
MUCH OF THE CWFA WAS PLACED INTO A MODERATE RISK OF SEVERE WEATHER
WITH THE 13Z SPC DAY 1 OUTLOOK. THUS...WE WILL BE DOING AN 18Z
UPPER AIR SOUNDING.

IN THE MEANTIME...CONVECTION THAT DEVELOPED ALONG THE NOSE OF THE
LOW LEVEL JET ACROSS CENTRAL NEBRASKA WAS NOT HANDLED AT ALL BY
MOST OF THE MODELS...EXCEPT PERHAPS THE HRRR...AND MOST RECENT
RUNS OF THE RUC. THE EASTERN EXTENT OF THIS IS PRODUCING A FEW
SPRINKLES IN THE PLATTE RIVER VALLEY CURRENTLY...AND THE REMAINS
OF THIS SYSTEM COULD MOVE INTO NORTHEAST NEBRASKA AND NORTHWEST
IOWA THROUGH THE REMAINDER OF THE MORNING AND EARLY AFTERNOON.
THIS IS NOT THE REASON FOR THE MODERATE RISK.

FOCUS SHIFTS TO DEVELOPING SEVERE WEATHER SCENARIO FOR THIS
AFTERNOON AND EVENING. SUBJECTIVE 12Z UPPER AIR DATA REVEALED A
BUILDING RIDGE ACROSS THE PLAINS...WITH A HEALTHY CAP AT H70 NOTED
ACROSS KANSAS AND POINTS SOUTH. COMBINED WITH INCREASING HEIGHTS
AND BUILDING CAP INTO OUR AREA...CONVECTION INITIALLY MAY BE HARD
TO DEVELOP GIVEN THESE NEGATIVE FACTORS. 14Z SUBJECTIVE SURFACE
ANALYSIS PLACED A LOW ACROSS SOUTHWEST KANSAS...WITH A CURVY WARM
FRONT THAT WAS MOSTLY LIKELY LOCATED JUST SOUTH OF THE NEBRASKA/KANSAS
BORDER REGION...BASED ON THERMAL AND MOISTURE PATTERNS. THIS FRONTAL
BOUNDARY WILL BE WATCHED THIS AFTERNOON...AND ALONG OR NORTH OF IT
WILL BE THE PRIMARY HOT SPOT DURING THE PEAK HEATING AS H85 MOISTURE
NOTED ACROSS THE KS/OK REGION SHIFTS NORTH...IN CONJUNCTION WITH A
PLUME OF VERY STEEP MID LEVEL LAPSE RATES. BOTH THE 12Z NAM AND
LATEST RUC ARE INDICATING THE CAP WILL BREAK IN THIS AREA... AND
GIVEN THE HUGE MUCAPE VALUES EXCEEDING 5000 J/KG AND BULK SHEAR
VALUES EXCEEDING 50KTS...THE STORMS SHOULD GO EXPLOSIVELY SEVERE.
DURING THIS TIME...THE LOW LEVEL 0-1KM SHEAR IS SOMEWHAT
UNIMPRESSIVE AROUND 5 KTS AT 21Z...BUT INCREASES TO 15 TO 25 KTS
BY 00Z-03Z. GIVEN STORMS PROXIMITY TO A WARM FRONT...THEY CERTAINLY
COULD BE TORNADIC EARLY ON THOUGH...AND ESPECIALLY AS THE LOW
LEVEL SHEAR INCREASES.

SECONDARY FOCUS FOR THUNDERSTORM DEVELOPMENT WILL BE ACROSS
CENTRAL NEBRASKA LATE THIS AFTERNOON TOO...MORE WITHIN THE UPSLOPE
REGIME. WOULD EXPECT THESE STORMS TO POSSIBLY BE TORNADIC TOO IN
THEIR INITIAL DEVELOPMENT...BUT THEN AS THEY CONGEAL INTO A
FORWARD PROPAGATING MCS...THE FOCUS SHOULD SHIFT TO A WIDESPREAD
DAMAGING WINDS AND LARGE HAIL EVENT AS IT ROLLS EASTWARD THROUGH
OUR AREA DURING THE EVENING AND INTO THE EARLY OVERNIGHT.

WHILE THE MESOSCALE DETAILS HAVE YET TO BE DETERMINED OF EXACTLY
WHERE AND WHEN DEVELOPMENT WILL OCCUR...THESE FACTORS SHOULD
REVEAL THEMSELVES THROUGHOUT THE DAY.

&&

.PREV DISCUSSION... /ISSUED 314 AM CDT WED JUN 17 2009/

DISCUSSION...
BREAK IN WEATHER THIS MORNING IN MIDST OF AN ACTIVE PATTERN.
SUBJECTIVE 00Z UPPER AIR ANALYSIS INDICATES BROAD SWLY FLOW ACROSS
THE CONUS...WITH UPPER LOW CENTERED IN NRN ND AND STRONG TROUGH/WEAK
LOW IN SRN CA.  SHORTWAVES WERE ANALYZED FROM SRN ID THROUGH NV/UT
BORDER...AS WELL AS IN THE MID-MS RIVER VALLEY...WITH STRONGER WAVE
COMING ASHORE IN BC/WA ASSOCIATED WITH 50M 500MB HT FALLS.  MOISTURE
AXIS REMAINS IN PLACE FROM CTRL TX THROUGH CTRL PLAINS AND EWD INTO
THE OH/TN RIVER VALLEYS.  850MB LOW WAS CENTERED IN SRN ND/NRN SD
ASSOCIATED WITH UPPER LOW WITH WARM FRONT EXTENDING THROUGH IA/IL
TOWARD KY/TN...WITH ONLY WEAK 850MB WINDS IN KS/NEB AS LOW-LEVEL JET
EXTENDED FROM TX/OK INTO SRN MO.  SURFACE LOW AT 07Z WAS CENTERED IN
SERN CO/NERN NM...WITH SECONDARY LOW IN CTRL SD.  WEAK SFC AND 850MB
WINDS WERE NOTED IN AREA OBS AND PROFILERS.

MAIN FORECAST CONCERN IS CONVECTIVE POTENTIAL THIS
AFTN/TNGT...ALONG WITH EVOLUTION OF PATTERN THROUGH THE WEEKEND.
STRONG SFC HEATING IS EXPECTED TODAY WITH SRLY/SERLY WINDS AND
MAINLY PARTLY CLOUDY SKIES. LOW-LEVEL MOISTURE IS ALREADY IN PLACE
AND IS PROGGED TO INCREASE SOMEWHAT THROUGH THE DAYS...PUSHING
DEWPOINTS NEAR 70F ACROSS MUCH OF THE SRN CWA. WARM FRONT IS
PROGGED TO DEVELOP/LIFT INTO SRN NEB BY THIS AFTN AS SFC LOW
SLIDES INTO WRN KS...WITH STRONG INSTABILITY DEVELOPING ON BOTH
SIDES OF THE BDRY BUT CAPPING ALSO IN PLACE /PARTICULARLY IN THE
WARM SECTOR/. HEATING IS PROGGED TO OVERCOME CAP NEAR/N OF FRONT
BY LATE AFTN...THOUGH WARM SECTOR MAY REMAIN CAPPED THROUGH THE
DAY. WITH 850MB JET RE-FOCUSING NWD INTO SRN NEB AND 500MB FLOW
AROUND 40-50KT...DEEP LAYER SHEAR IS MORE THAN ADEQUATE FOR
SUPERCELL STRUCTURES. FCST HODOGRAPHS ACROSS THE CWA ARE RATHER
IMPRESSIVE WITH STRONGLY VEERED SFC WINDS...GOOD 0-3KM
TURNING...AND 0-1KM SHEAR AROUND 20KT ORIENTED AROUND 60-90
DEGREES FROM THE SFC FRONT. MAIN LIMITING FACTOR TODAY IS LACK OF
A DEFINED 500MB WAVE...WITH TROUGH DIGGING INTO THE ROCKIES BUT
ONLY THE SLIGHTEST RIPPLE OF A WAVE EVIDENT IN 500MB VORTICITY OR
300-500MB Q-VECTOR CONVERGENCE FIELDS. OPERATIONAL MODELS AS WELL
AS SREF MEMBERS AND HI-RES RUNS DO OVERCOME CAP DESPITE WEAK
UPPER-LEVEL FORCING...BREAKING PRECIP OUT IN SERN NEB BETWEEN 22Z-
00Z. STORMS THIS AFTN/EVNG WILL HAVE POTENTIAL TO BECOME SEVERE
QUICKLY GIVEN STRONG /2500-3500+/ PROGGED CAPE AND STEEP /7-8C/
MID-LEVEL LAPSE RATES. WITH PROGGED HODOGRAPHS...STORMS WILL HAVE
POTENTIAL TO PRODUCE TORNADOES ALONG WITH LARGE HAIL/DAMAGING
WINDS. WITH WEAK UPPER FORCING...COVERAGE MAY BE LOW
INITIALLY...AND HENCE HAVE KEPT CHC POPS IN THE AFTN...INCREASING
TO LIKELIES IN THE NRN HALF OF THE CWA IN THE EVNG AS CONVECTION
GROWS UPSCALE. WILL LIKELY SEE PRECIP MOVE THROUGH THE CWA AND OUT
BY MORNING HOURS THURS.

WARM AIR ADVECTION CONTINUES THURS...WITH WINDS VEERING TO SWLY AS
SFC LOW MOVES UP INTO MN.  STRONG WAVE WILL SLIDE ACROSS THE DAKOTAS
TOWARD THE NRN GT LAKES.  HOWEVER...PROGS NOW INDICATE CWA REMAINING
CAPPED...WITH PRECIP DEVELOPING MAINLY N/NE OF CWA ON THURS.  WITH
STRONG WAVE MOVING ACROSS THE NRN PLAINS AND WEAK SFC WIND
SHIFTS...HESITATE TO PULL POPS COMPLETELY...BUT DID TONE DOWN ON
THURS.  BETTER CHANCE NOW LOOKS TO ARRIVE ON THURS NT/FRI AS
MID-LEVEL TROUGH AXIS MOVES THROUGH THE CWA...ALONG WITH
SECONDARY/REINFORCING WAVE MOVING THROUGH SD/NEB INTO IA.  INCREASED
POPS ON FRI DAYTIME TO REFLECT THIS TREND...AND INCREASED TEMPS ON
THURS TO REFLECT POTENTIAL FOR MORE WARMING AND LESS CLOUDS/PRECIP.

QUIETER WEATHER SHOULD BE IN PLACE FRI NT/SAT AS MID/UPPER-LEVEL
RIDGE AXES PASS THROUGH THE PLAINS...ALONG WITH SFC HIGH SLIDING
THROUGH ON SAT.  RETURN FLOW IS PROGGED BEGINNING SAT NT.  CURRENT
FORECAST IS DRY FOR SAT NT...BUT MAY NEED TO CONSIDER ADDING POPS AS
WARM/MOIST AIR ADVECTION INCREASES ON THE NOSE OF LOW-LEVEL JET
POINTING INTO NEB.  TEMPS FRI/SAT WILL BE COOLED AS MID-LEVEL TEMPS
DECREASE IN WAKE OF FRI TROUGH.  MADE FEW CHANGES BEYOND SAT GIVEN
USUAL LOW PREDICTABILITY OF THIS PATTERN AND EMPHASIS ON MESOSCALE
INFLUENCE ON FORECAST.

AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK VALID THROUGH 18/12Z.

VFR CONDS EXPECTED THRU THE PERIOD. MAY SEE SOME MID/HIGH LVL CLDS
THRU THE DAY AS WARM AIR ADVECTION INCREASES. AS A WARM FRONT LIFTS
NWD TOWARD THE TERMINALS LATE THIS AFTN...SOME POTENTIAL FOR ISO
CONVECTION TO DVLP...BUT GIVEN THE STG CAP AND LITTLE LARGE-SCALE
FORCING WL LEAVE TAFS DRY ATTM FOR THE AFTN. A LITTLE BETTER CHC OF
TSRA WL MOV INTO AFTER 03Z AT OMA/LNK AS WRN HI PLAINS CONVECTION
SHIFTS EWD THIS EVNG. AGAIN TIMING OF THIS IS UNCERTAIN AND WL LEAVE
OUT UNTIL BETTER TIMING CAN BE DEFINED. MVFR CONDS WLD BE POSSIBLE
WITH TSRA THIS EVNG THOUGH IF THEY OCCUR.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DEWALD
Hazardous weather outlook, Jun 17, 10:47 AM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1147 AM CDT WED JUN 17 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-180700-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1147 AM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FOR MOST OF THE AREA FOR
LATE THIS AFTERNOON AND TONIGHT...GENERALLY SOUTH OF A LINE FROM
NELIGH NEBRASKA TO ONAWA IOWA.

THUNDERSTORMS MAY DEVELOP ALONG A WARM FRONT IN SOUTH CENTRAL TO
SOUTHEAST NEBRASKA LATE THIS AFTERNOON...ALTHOUGH A STRONG CAP
WILL BE IN PLACE WHICH COULD LIMIT THE POTENTIAL DEVELOPMENT. IF
STORMS CAN MANAGE TO BREAK THE CAP...THE STORMS COULD BECOME
SEVERE VERY FAST DUE TO EXTREME INSTABILITY AND HIGH WIND SHEAR IN
THE AREA. THESE STORMS WOULD BE SUPERCELL STORMS AND WOULD HAVE
THE POTENTIAL TO PRODUCE VERY LARGE HAIL...DAMAGING WINDS AND
POSSIBLE TORNADOES. THIS WOULD MAINLY BE SOUTH OF A LINE FROM
ABOUT COLUMBUS TO PLATTSMOUTH.

A SECONDARY AREA FOR THUNDERSTORM DEVELOPMENT WILL BE ACROSS
CENTRAL NEBRASKA LATE THIS AFTERNOON AS WELL. THE STORMS SHOULD
THEN MERGE INTO A FORWARD MOVING CLUSTER OF SEVERE STORMS MOVING
EAST THROUGH MUCH OF THE AREA THROUGH THE EVENING HOURS AND INTO
THE OVERNIGHT PERIOD. THESE STORMS INITIALLY HAVE THE POTENTIAL
TO PRODUCE TORNADOES ACROSS CENTRAL AND EASTERN NEBRASKA...
BUT SHOULD TRANSITION MOSTLY TO A LARGE HAIL AND DAMAGING WIND
THREAT AS BOWING LINE SEGMENTS DEVELOP WITHIN THE SYSTEM. LOCALLY
HEAVY RAINFALL WOULD ALSO ACCOMPANY THE STORMS THROUGH THE NIGHT
AS THEY MOVE EAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE VERY LATE THURSDAY AFTERNOON THROUGH
EARLY FRIDAY ACROSS THE AREA. THERE IS A SLIGHT CHANCE THAT A FEW
STORMS ON THURSDAY NIGHT COULD BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL MOST LIKELY BE NEEDED LATE THIS AFTERNOON
AND EVENING ACROSS MUCH OF THE OUTLOOK AREA. IN ADDITION...A
CONFERENCE CALL FOR EMERGENCY MANAGERS AND MEDIA WILL BE CONDUCTED
AT 130 PM.

DEWALD

The radar

The Grand Island radar (KUEX), 98 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

24 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Jefferson

When
June 17, 11:30 AM CST to 12:05 PM CST
Where
Jefferson County, 1 mi N of Reynolds to 3 mi S of Reynolds
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.084, -97.330

The first round of hail from a multi-updraft supercell thunderstorm that moved across the area this afternoon. The hail caused some crop damage in the area.

Hail, Jefferson

When
June 17, 12:13 PM CST
Where
Jefferson County, 4 mi S of Fairbury
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.092, -97.170

The first round of hail from a multi-updraft supercell thunderstorm that moved across the area this afternoon.

Hail, Jefferson

When
June 17, 12:33 PM CST to 12:41 PM CST
Where
Jefferson County, 2 mi SE of Fairbury to 5 mi SE of Fairbury
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.130, -97.143

Hail up to golf ball-size was reported southeast of Fairbury. This was from the second round of hail from a multi-updraft supercell thunderstorm that moved across the area this afternoon.

Hail, Jefferson

When
June 17, 12:36 PM CST to 12:44 PM CST
Where
Jefferson County, Reynolds to 5 mi NE of Reynolds
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.070, -97.330

From a multi-updraft supercell thunderstorm that moved across the area this afternoon. The hail was up to baseball-size and caused damage to automobiles in the area.

Hail, Jefferson

When
June 17, 12:46 PM CST to 12:56 PM CST
Where
Jefferson County, 5 mi SW of Fairbury to Fairbury
Measured
3 in hail
Reported by
Emergency Manager
Coordinates
40.099, -97.237

Hail between 1 inch and 3 inches in diameter fell from around 5 miles southwest of Fairbury into Fairbury. The hail fell from a multi-updraft supercell thunderstorm that moved across the area this afternoon and caused house and automobile damage.

Hail, Jefferson

When
June 17, 12:49 PM CST
Where
Jefferson County, 0.87 mi NW of Diller
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.110, -96.940

Hail, Gage

When
June 17, 1:05 PM CST
Where
Gage County, 0.69 mi N of Odell
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.060, -96.800

Hail, Jefferson

When
June 17, 1:09 PM CST
Where
Jefferson County, 0.87 mi NW of Diller
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.110, -96.940

From a multi-updraft supercell thunderstorm that moved across the area this afternoon.

Tornado, Gage

When
June 17, 1:18 PM CST to 1:20 PM CST
Where
Gage County, 2.76 mi S of Odell to 2.37 mi S of Odell
Rating
EF0
Path length
0.46 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
40.010, -96.800

A brief tornado touchdown was observed south of Odell and caused no apparent damage. The tornado, or funnel before it touched down, had two vorticies for a while.

Hail, Gage

When
June 17, 1:22 PM CST to 1:37 PM CST
Where
Gage County, 1.22 mi WNW of Odell to 2 mi SE of Odell
Measured
3.5 in hail
Reported by
Law Enforcement
Coordinates
40.058, -96.821

Hail up to baseball-size and even a few maybe up to softball-size fell from west of Odell across the south part of town and then to 2 miles south of town. The hail caused house and automobile damage in and around town. Some crop and tree damage was also reported. The hail was driven by winds that were estimated to be at least 50 mph.

Hail, Pawnee

When
June 17, 2:23 PM CST
Where
Pawnee County, 2.96 mi SSE of Bookwater
Measured
2 in hail
Reported by
Public
Coordinates
40.030, -96.350

Hail, Richardson

When
June 17, 3:18 PM CST to 3:32 PM CST
Where
Richardson County, Falls City to 3 mi SSW of Falls City
Measured
1.75 in hail
Reported by
Public
Coordinates
40.070, -95.600

Hail up to golf ball-size was reported from southwest of Falls City into town. Many vehicles in town sustained hail damage, some substantially, along with roofs and sidings of homes. The hail was from a multi-updraft supercell thunderstorm that moved across the area that afternoon.

Hail, Platte

When
June 17, 4:39 PM CST
Where
Platte County, 0.86 mi NE of Platte Center
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.540, -97.490

Hail, Colfax

When
June 17, 5:10 PM CST
Where
Colfax County, 6.41 mi NNW of Richland
Measured
1.75 in hail
Reported by
Public
Coordinates
41.520, -97.250

The ground was covered in hail up to golf ball-size.

Hail, Colfax

When
June 17, 5:34 PM CST
Where
Colfax County, 5.55 mi N of Schuyler
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.530, -97.060

Hail, Dodge

When
June 17, 5:50 PM CST to 6:12 PM CST
Where
Dodge County, 8 mi NW of North Bend to 6 mi N of North Bend
Measured
1 in hail
Reported by
Public
Coordinates
41.552, -96.889

Hail up to 1 inch in diameter fell north of North Bend for over 10 minutes.

Hail, Knox

When
June 17, 7:56 PM CST
Where
Knox County, 8 mi E of Creighton Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.470, -97.693

Hail, Antelope

When
June 17, 7:56 PM CST
Where
Antelope County, 5 mi S of Neligh
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.058, -98.030

Hail, Antelope

When
June 17, 8:00 PM CST
Where
Antelope County, Oakdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.070, -97.970

Hail, Knox

When
June 17, 8:05 PM CST
Where
Knox County, 4.86 mi N of Wausa
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
42.570, -97.540

Hail, Madison

When
June 17, 8:20 PM CST
Where
Madison County, 2.07 mi SW of Meadow Grove
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.010, -97.760

Hail, Madison

When
June 17, 8:35 PM CST to 8:45 PM CST
Where
Madison County, 6.22 mi N of Battle Creek to 3 mi NE of Battle Creek
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.090, -97.600

Hail up to half dollar-size fell north of Battle Creek.

Thunderstorm Wind, Madison

When
June 17, 8:35 PM CST to 8:50 PM CST
Where
Madison County, 1 mi W of Battle Creek to Norfolk
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
42.000, -97.620

Thunderstorm wind gusts estimated at nearly 60 mph caused scattered tree damage from west of Battle Creek into the Norfolk area. The winds were accompanied by hail up to half dollar-size.

Hail, Madison

When
June 17, 8:53 PM CST to 8:58 PM CST
Where
Madison County, Norfolk
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
42.030, -97.420

Hail up to half dollar-size fell in the Norfolk area for at least 5 minutes.

Hail, Stanton

When
June 17, 9:35 PM CST
Where
Stanton County, 1.54 mi E of Stanton
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.950, -97.200

Accompanied by thunderstorm wind gusts of at least 60 mph.

Thunderstorm Wind, Stanton

When
June 17, 9:35 PM CST
Where
Stanton County, 2.81 mi S of Stanton
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.910, -97.220

Thunderstorm wind gusts estimated at over 60 mph downed two trees onto a house along Highway 57. The winds were accompanied by hail up to 2 inches in diameter.

Hail, Thurston

When
June 17, 9:58 PM CST
Where
Thurston County, 3.65 mi E of Pender
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.110, -96.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyThe tornado archive for Nebraska, 2009Warnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165342, 165343, 165344, 165345, 165348, 165349, 165355, 165354, 165356, 165358, 165361, 165363, 165365, 165366, 165368, 165371, 165373, 165374, 165375, 165376, 165378, 165379, 168888, 165381, 165384, 165386, 165385.